Oklahoma, 2007

Hail in Oklahoma, March 9, 2007

March 9, 2007 · NWS TSA · 8 events in 6 counties and zones

A moderately unstable air mass developed across eastern Oklahoma during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A moderately unstable air mass developed across eastern Oklahoma during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front. The stronger storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 9, 3:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
300 PM CST FRI MAR 9 2007

.DISCUSSION...
DRY LINE ROUGHLY ALONG A NOWATA TO OKMULGEE LINE...AND EXTENDS
SOUTHWEST ACROSS SOUTH CENTRAL OKLAHOMA. COLD FRONT LOCATED ROUGHLY
ALONG A PONCA CITY TO OKLAHOMA CITY LINE. TEMPERATURES HAVE WARMED
NICELY THIS AFTERNOON IN AREAS THAT BECAME PRECIP FREE THIS MORNING.
AN UPPER WAVE ENTERING NORTH CENTRAL OKLAHOMA CONTINUES TO PUSH
SOUTHEAST. THIS FEATURE WILL AID FRONTAL MOVEMENT...HOWEVER
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL REMAIN UNDER THE GUN
FOR ADDITIONAL STORM DEVELOPMENT FOR THE REST OF THE AFTERNOON AND
POSSIBLY EARLY EVENING UNTIL DRIER AIR PUSHES IN BEHIND THE FRONT.
DRY WEATHER TO CONTINUE THROUGH TOMORROW...THEN THE NEXT UPPER
FEATURE WILL AFFECT THE AREA LATE SATURDAY NIGHT AND SUNDAY. VERY
LITTLE CONSISTENCY STILL RULES AMONG THE MODELS...AS WELL AS RUN TO
RUN CONSISTENCY WITH THE GFS. REGARDLESS OF SOLUTION...SUNDAY LOOKS
TO BE WET SO THE HIGH POPS CURRENTLY ADVERTISED ARE WARRANTED. THE
AFOREMENTIONED CAVEATS WILL COME MORE INTO PLAY BEYOND
SUNDAY...WHERE THE PROGRESSIVE WRF WOULD END PRECIP FASTER THAN THE
SLOWER AND FURTHER WESTWARD DIGGING UPPER LOW. THE GFS SOLUTION
WOULD KEEP POSSIBLY SOUTHEAST OKLAHOMA IN CLOSE ENOUGH PROXIMITY TO
THE UPPER LOW TO INCLUDE LOW POPS...HOWEVER WILL SIDE WITH THE
PROGRESSIVE SOLUTIONS AT THIS POINT. NEXT FRONT TO COME DOWN FROM
THE NORTH LATE WEDNESDAY INTO THURSDAY...CURRENT LOW POPS AT THAT
TIME LOOK REASONABLE SO WILL LEAVE AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  69  47  56 /   0  10  30  70
FSM   45  72  48  59 /  20  10  10  80
MLC   48  72  50  58 /  10  10  20  80
BVO   39  68  43  56 /   0  10  30  70
FYV   42  66  43  55 /  20  10  10  70
BYV   43  66  42  55 /  20  10  10  70
MKO   44  70  47  56 /  10  10  20  70
MIO   41  67  42  55 /   0  10  20  70
F10   46  71  49  56 /   0  10  30  80
HHW   50  74  52  62 /  20  10  20  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...05
LONG TERM....23
Hazardous weather outlook, Mar 9, 4:59 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST FRI MAR 9 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST FRI MAR 9 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...AFTER 2 PM.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING
HOURS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...
AND SHIFT FURTHER EASTWARD BY AFTERNOON.  THIS WILL OCCUR WELL
IN ADVANCE OF A FRONTAL BOUNDARY WHICH WILL MOVE INTO
THE AREA DURING THE AFTERNOON.  THUNDERSTORMS CHANCES WILL
CONTINUE ALONG AND EAST OF THE PROGRESSING FRONTAL
BOUNDARY...WITH THE COMBINATION OF WARMER TEMPERATURES
AND GRADUALLY INCREASING MOISTURE FOCUSING THE INSTABILITY
PRIMARILY OVER SOUTHEAST OKLAHOMA.  SHOULD STORMS DEVELOP
THIS AFTERNOON...WIND FIELDS ALOFT WILL SUPPORT SUPERCELLS
WITH LARGE HAIL THE PRIMARY THREAT GIVEN THE COLD TEMPERATURES
ALOFT.  STRONG WIND POTENTIAL WILL ALSO BE POSSIBLE PENDING
THE AMOUNT OF HEATING THAT CAN OCCUR BY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY OVER
SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT...AS THE NEXT STORM SYSTEM DROPS INTO THE
SOUTHERN PLAIN.  LATEST DATA SUGGESTS THIS SYSTEM WILL
BE QUITE STRONG WITH WIDESPREAD THUNDERSTORM COVERAGE
POSSIBLE.  AVAILABLE INSTABILITY CURRENTLY APPEARS MARGINAL
FOR SEVERE WEATHER...THOUGH THIS WILL MONITORED WITH LATER
FORECASTS.

DRY WEATHER RETURNS FOR EARLY NEXT WEEK...WITH A RETURN
OF THUNDERSTORM CHANCES BY LATE NEXT WEEK IN ADVANCE OF
THE NEXT COLD FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 9, 4:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CST FRI MAR 9 2007

OKZ070-092300-
MUSKOGEE OK-
433 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE

AT 433 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF WARNER...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WARNER AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 9, 4:53 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
453 PM CST FRI MAR 9 2007

OKZ049-092330-
PUSHMATAHA OK-
453 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     EASTERN PUSHMATAHA

AT 453 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF NASHOBA...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...NASHOBA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 9, 5:07 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CST FRI MAR 9 2007

OKZ057-100000-
CRAIG OK-
507 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CRAIG

AT 507 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF HOLLOW...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...VINITA...WHITE OAK...CENTRALIA...
HOLLOW...PYRAMID CORNERS AND CENTRAILIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Latimer

When
March 9, 5:45 PM CST
Where
Latimer County, Wilburton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.920, -95.320

Hail, Haskell

When
March 9, 5:45 PM CST
Where
Haskell County, 2 mi N of Lequire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.129, -95.100

Hail, Sequoyah

When
March 9, 5:50 PM CST
Where
Sequoyah County, Vian
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.500, -94.970

Hail, Craig

When
March 9, 6:05 PM CST
Where
Craig County, 5 mi NW of Vinita
Measured
1 in hail
Reported by
Public
Coordinates
36.701, -95.214

Hail, Craig

When
March 9, 6:37 PM CST
Where
Craig County, 1 mi S of Vinita
Measured
0.88 in hail
Reported by
Public
Coordinates
36.636, -95.150

Hail, Latimer

When
March 9, 6:45 PM CST
Where
Latimer County, 6 mi S of Bengal
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.743, -95.070

Hail, Le Flore

When
March 9, 6:49 PM CST
Where
Le Flore County, Whitesboro
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.680, -94.880

Hail, Mayes

When
March 9, 7:09 PM CST
Where
Mayes County, 1 mi N of Langley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.484, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20016, 20017, 20018, 20019, 20020, 20022, 20023, 20024.